OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A


  • Vol. 19, Iss. 3 — Mar. 1, 2002
  • pp: 505–512

Electromagnetic-wave scattering by a sphere with multiple spherical inclusions

Melina P. Ioannidou and Dimitrios P. Chrissoulidis  »View Author Affiliations

JOSA A, Vol. 19, Issue 3, pp. 505-512 (2002)

View Full Text Article

Enhanced HTML    Acrobat PDF (205 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



An exact solution to the problem of electromagnetic-wave scattering from a sphere with an arbitrary number of nonoverlapping spherical inclusions is obtained by use of the indirect mode-matching technique. A set of linear equations for the wave amplitudes of the electric field intensity throughout the inhomogeneous sphere and in the surrounding empty space is determined. Numerical results are calculated by truncation and matrix inversion of that set of equations. Specific information about the truncation number pertaining to the multipole expansions of the electric field intensity is given. The theory and the accompanying computer code successfully reproduce the results of other pertinent papers. Some numerical results [Borghese, Appl. Opt. 33, 484 (1994)] were not reproduced well, and that discrepancy is discussed. Our numerical investigation is focused on an acrylic sphere with up to four spherical inclusions. This is the first time that numerical results are presented for a sphere with more than two spherical inclusions. Interesting remarks are made about the effect that the look direction and the structure of the inhomogeneity have on backscattering by the acrylic host sphere.

© 2002 Optical Society of America

OCIS Codes
(290.0290) Scattering : Scattering
(290.1350) Scattering : Backscattering
(290.4020) Scattering : Mie theory
(290.4210) Scattering : Multiple scattering
(290.5850) Scattering : Scattering, particles

Original Manuscript: February 13, 2001
Revised Manuscript: July 9, 2001
Manuscript Accepted: July 24, 2001
Published: March 1, 2002

Melina P. Ioannidou and Dimitrios P. Chrissoulidis, "Electromagnetic-wave scattering by a sphere with multiple spherical inclusions," J. Opt. Soc. Am. A 19, 505-512 (2002)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. J. G. Fikioris, N. K. Uzunoglou, “Scattering from an eccentrically stratified dielectric sphere,” J. Opt. Soc. Am. 69, 1359–1366 (1979). [CrossRef]
  2. F. Borghese, P. Denti, R. Saija, O. I. Sindoni, “Optical properties of spheres containing a spherical eccentric inclusion,” J. Opt. Soc. Am. A 9, 1327–1335 (1992). [CrossRef]
  3. N. C. Skaropoulos, M. P. Ioannidou, D. P. Chrissoulidis, “Indirect mode-matching solution to scattering from a dielectric sphere with an eccentric inclusion,” J. Opt. Soc. Am. A 11, 1859–1866 (1994). [CrossRef]
  4. P. M. Morse, H. Feshbach, Methods of Theoretical Physics, Part II (McGraw-Hill, New York, 1953).
  5. O. R. Cruzan, “Translational addition theorems for spherical vector wave functions,” Q. Appl. Math. 20, 33–40 (1962).
  6. J. D. Kanellopoulos, J. G. Fikioris, “Resonant frequencies in an electromagnetic eccentric spherical cavity,” Q. Appl. Math. 37, 51–66 (1979).
  7. J. A. Roumeliotis, N. B. Kakogiannos, J. D. Kanellopoulos, “Scattering from a sphere of small radius embedded into a dielectric one,” IEEE Trans. Microwave Theory Tech. 43, 155–168 (1995). [CrossRef]
  8. F. Borghese, P. Denti, R. Saija, “Optical properties of spheres containing several spherical inclusions,” Appl. Opt. 33, 484–493 (1994); errata: 34, 5556 (1995). [CrossRef] [PubMed]
  9. K. A. Fuller, “Scattering and absorption cross sections of compounded spheres. III. Spheres containing arbitrarily located spherical inhomogeneities,” J. Opt. Soc. Am. A 12, 893–904 (1995). [CrossRef]
  10. M. I. Mishchenko, J. W. Hovenier, L. D. Travis, eds., Light Scattering by Nonspherical Particles (Academic, San Diego, Calif., 2000).
  11. M. Abramowitz, I. A. Stegun, Handbook of Mathematical Functions (Dover, New York, 1972).
  12. J. A. Stratton, Electromagnetic Theory (McGraw-Hill, New York, 1941).
  13. M. P. Ioannidou, N. C. Skaropoulos, D. P. Chrissoulidis, “Study of interactive scattering by clusters of spheres,” J. Opt. Soc. Am. A 12, 1782–1789 (1995). [CrossRef]
  14. S. Stein, “Addition theorems for spherical wave functions,” Q. Appl. Math. 19, 15–24 (1961).
  15. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, New York, 1978), Vol. 1.
  16. I. S. Gradshteyn, I. M. Ryzhik, Table of Integrals, Series and Products (Academic, San Diego, Calif., 1980).
  17. F. Borghese, P. Denti, R. Saija, G. Toscano, O. I. Sindoni, “Use of group theory for the description of electromagnetic scattering from molecular systems,” J. Opt. Soc. Am. A 1, 183–191 (1984). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


Fig. 1 Fig. 2 Fig. 3
Fig. 4 Fig. 5

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited